U.S. Food and Drug Administration (FDA) released a drug safety communication to update health care professionals and consumers on the significant safety information pertaining to the benzodiazepines class of medications which included “serious risks of drug abuse, drug addiction, physical dependence, and drug withdrawal reactions” which require a boxed warning to be included in all the prescribing information documents and labels for benzodiazepines. The current labelling documents for benzodiazepines does not provide adequate warnings about these serious risks and harms associated with these medicines which could lead to inappropriate prescription and use.
Benzodiazepines are class of medications used in the treatment of various disorders which included anxiety, seizures, insomnia, social phobia, and panic disorder. These class of medicines are also used in some medical procedures for ‘premedication’ purposes. FDA approved first benzodiazepine, chlordiazepoxide in 1960 followed by many subsequent medicines falling under this class. The pharmacologic/therapeutic effect (drowsiness or calming effects) is produced by binding to gamma-aminobutyric acid (GABA) receptors in the brain and thereby reducing brain activity. The common adverse events reported for benzodiazepine class of medicines included drowsiness, dizziness, weakness, and slowed breathing.
Listed below are medicines falling under Benzodiazepine class:
|Generic Name||Brand Name(s)|
|alprazolam||Xanax, Xanax XR|
|chlordiazepoxide HCl/clidinium bromide||Librax|
|chlordiazepoxide HCI/amitriptyline HCl||Limbitrol, Limbitrol DS|
|diazepam||Diastat, Diastat Acudial, Valium, Valtoco|
|estazolam||No brand name currently marketed|
|flurazepam||No brand name currently marketed|
|oxazepam||No brand name currently marketed|
On 23-Sep-2020, FDA announced a boxed warning for all medicines of benzodiazepine class to address the serious risks of drug abuse, drug addiction, physical dependence, and drug withdrawal reactions observed in patients exposed to benzodiazepines at recommended dosages and having concurrent use of other central nervous system (CNS) depressants, alcohol use etc., Abuse and misuse of benzodiazepines can result in drug overdose or death, especially when they used concurrently with other medicines such as opioid pain relievers, alcohol, or illicit drugs. Physical dependence can occur when benzodiazepines are consistently administered for several days to weeks, even as prescribed. Abrupt discontinuation or sudden reduction of dosage can result in drug withdrawal reactions, which could include life-threatening seizures.
Important information for health care professionals:
(Careful medication management can reduce the risk of potential serious side effects)
- Be aware of potential risks of abuse, misuse, addiction, and withdrawal symptoms associated with benzodiazepines.
- Exercise caution while prescribing, dispensing benzodiazepines to patients under opioid medication or other medicines which depress CNS system and potential to cause respiratory depression and death.
- Advice and counsel patients on observing any potential adverse events like difficulty in breathing.
- Encourage patients to read the leaflet or medication guide they receive with their benzodiazepine prescriptions because there may be new or important additional information about the medicine.
- Specific Benefit-risk evaluation: Analyze the anticipated benefits and risks associated with benzodiazepines with respect to individual patient’s conditions (concurrent conditions, concomitant medications, social history, and other risk factors).
- Try to reduce the dosage for achieving the desirable therapeutic effect from benzodiazepines.
- To address the potential risk of withdrawal reactions, gradually taper the dose of benzodiazepines before discontinuation.
Important information for patients/patient care providers:
- Share your current medication details (both prescription ones and OTC medicine details), ongoing clinical conditions, social history which included alcohol use to your health care professional.
- Do not suddenly stop administering benzodiazepines, as it could lead to severe withdrawal reactions.
- Always liaise with your respective health care professional (who are well aware of your conditions) before taking any decisions or for doubts pertaining to medication usage, dose reduction and discontinuation.
- Be aware of potential serious risks being specified in the boxed warning of benzodiazepines which included abuse, misuse, addiction, physical dependence, and withdrawal reactions.
- Be conscious of potential signs & symptoms of above safety concerns which included anxiety, blurred vision, hallucinations, insomnia, depression, slowing or difficulty in breathing etc.,
- Always report the suspected adverse reactions or events to your respective health care professional or to health authority (See below for voluntary reporting of medicine side effects)
Health care professionals and consumers are advised to report any new or already known or suspicious adverse experiences or reactions or quality issues with the use of medicinal products to the FDA’s MedWatch Adverse Event Reporting program either online, by regular mail, or by fax.